Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 17, 2021Lincoln County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 17, 2021, 1:12 AM CDT for Lincoln County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 1:12 AM CDT (06:12 UTC)
Expired
Jul 17, 2021, 2:15 AM CDT
In force
63 min
Issued by
NWS North Platte, NE

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS83 KLBF 170612
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
112 AM CDT Sat Jul 17 2021
 
NEZ038-059-071-170715-
Custer NE-Frontier NE-Lincoln NE-
112 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRONTIER...SOUTHERN
LINCOLN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 215 AM CDT...

At 111 AM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from Sutherland Reservoir to near Lake Maloney to 
near Brady. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Curtis, Sutherland, Brady, Eustis, Wellfleet, Moorefield, Maywood, 
Cottonwood Canyon, Jeffrey Canyon, Vroman, Somerset and Dancing Leaf 
Earth Lodge.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 155 and 162, and
between mile markers 187 and 208.
 Highway 83 between mile markers 43 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 10061 4117 10123 4108 10068 4105 10023
      4070 10022 4070 10005 4056 9998 4051 9999
TIME...MOT...LOC 0611Z 311DEG 33KT 4110 10111 4098 10075 4099 10034 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:55 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 16, 11:55 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1155 PM CDT Fri Jul 16 2021

.SYNOPSIS...
Issued at 325 PM CDT Fri Jul 16 2021

The upper atmosphere is characterized by a building ridge across the
northern Rockies and northern Plains as an upper low approaches the
BC coast. A long wave trough is weakening across the midwest as
it progresses eastward. This puts western and north central NE in
northwesterly flow aloft with embedded PV anomalies rounding the
ridge from eastern OR and another in southern MT. At the surface
high pressure also moving east across the Midwest with pressures
lowering across the northern High Plains in response to the
building ridge aloft.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 325 PM CDT Fri Jul 16 2021

The resultant low level flow from the pattern mentioned above is
southerly with low level moisture advecting northward through the
High Plains. This sets up a theta-E gradient across the Panhandle
and an axis of instability in the eastern areas adjacent to that.
A fairly homogeneous low level flow intersecting the gradient
suggests only meager low level forcing for ascent to promote
thunderstorm development though this will be one area of concern.
Better deep layer forcing will exist ahead of southeastward
progressing mid level disturbances rounding the ridge in favored
upslope areas of the southeastern Black Hills and possibly in
northeast CO with a developing DCVZ. CAMs all seem to develop CI
in southwest SD and move it southeast into the best potential
buoyancy axis and thetaE ridge into western NE. More uncertainty
exists in development along the aforementioned gradient in the
Panhandle, although the pesky low stratus may enhance circulation
along it via differential heating influence. Some uncertainty also
exists with development in northeast CO and CAMs struggle to
maintain convection as it moves east. Ultimately the upgraded
slight risk in the northwestern portion of the forecast area is
appropriate for this scenario with marginal elsewhere in the west
due to low confidence on coverage. For any storms that do develop,
believe enough buoyancy exists in the hail growth zone early on
in the storms' lifetime to promote large hail, and with dry low
levels further west damaging winds will be the better bet on
severe potential. Deep layer shear will also be favorable for
organization and storms should stay discrete for a time before
storm interaction and cold pools congeal into a cluster or two.
Also believe with PWs approaching an inch or better some heavy
rain will be a possibility. Storms will have potential to grow
upscale through the late afternoon evening but uncertain how far
southeast they will hold together with warming mid level temps.

A similar setup looks to be in place Saturday afternoon/eve as the
upper ridge axis remains in place and south-southeasterly flow
continues to advect low level moisture into the area. In fact
instability looks better for Saturday and with a broad thetaE
gradient indicated in the Panhandle believe that CI will again be
favored along the higher terrain in southeast WY and the Black
Hills. Buoyancy in the hail growth zone does appear slightly better
Saturday afternoon as well and expect at least marginal chances for
large hail and severe wind tomorrow as well.

Low temps tonight and Saturday night will hover around average for
this time of year in the low to mid 60s. Highs Saturday will be
warmest in the north closer to the anomalous upper building ridge in
the northern Plains.

.LONG TERM...(Sunday through Friday)
Issued at 325 PM CDT Fri Jul 16 2021

Despite a high wave number and progressive northern stream energy
the upper pattern across the central CONUS will be rather
stagnant through the remainder of the weekend into next week. The
upper ridge axis will remain across the Rockies into central
Canada in fairly amplified flow, with the ridge strength
fluctuating through the week. The end result will be gradually
warming and temps and a trend toward less favorable chances for
precipitation and this is shows in ensemble clustering as well.

The center of the upper high expands eastward through the week which
will promote large scale descent as well as warming temps aloft and
weakening deep layer shear, all of which favor little to no precip.

The best chances for storms will be Sunday into early Monday prior
to the ridge intensifying over western NE. A fairly significant
upper PV anomaly is expected to drop southward from the northern
Plains in difluent flow aloft and still favorable low level
moisture and deep layer shear which should promote an organized
area of convection, especially across portions of north central
into central NE. Beyond Monday precip chances look very low.

Again...temperatures will gradually warm through the period with
warmest temps in the north, but most areas in the mid to upper 90s
by the end of the week. However, with low level moisture lessening
under the ridge axis somewhat, heat index values look to remain
below advisory levels for now

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1149 PM CDT Fri Jul 16 2021

Main aviation concerns in the period revolve around ongoing
thunderstorms early Saturday morning and the potential for another
round later today.

Regarding ongoing activity...Expect the storm outflow boundary to
move through LBF prior to the new period beginning. Winds are then
expected to return to more easterly and gradually southeasterly
towards sunrise on Saturday. Rain is lower confidence in arrival
and duration at the terminal. For now, have -TSRA ending prior to
17/08z with later amendments possible. For VTN...expect light rain
to linger around the terminal for 17/06-07z with the potential for
strong winds in the wake of the stratiform precipitation. Beyond
that, expecting fairly benign weather with mainly VFR conditions
forecast.

Regarding the second round of thunderstorms...expecting storms to
fire off the higher elevation and track east for the late
afternoon and evening Saturday. Timing is low-confidence for now
so have excluded mention for now with the prospect of arriving
after the end of the period. Later forecasts may need to include
mention before 18/06z as confidence increases.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...NMJ
Hazardous weather outlook, Jul 16, 3:20 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Fri Jul 16 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Fri Jul 16 2021 /220 PM MDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for severe thunderstorms tonight, mainly across
the Panhandle and western Sandhills. The hazards with the
strongest storms are damaging winds and large hail. Locally heavy
rainfall is possible as well.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are possible again Saturday night and into the day
Sunday. At this time, the threat looks to be isolated large hail
and strong winds. This system will again present the chance for
locally heavy rainfall. The severity looks to diminish through the
morning Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 16, 11:26 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
1026 PM MDT Fri Jul 16 2021

NEZ004-022-023-094-170515-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
1026 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 1115 PM MDT...

At 1026 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 27 miles east of Alliance, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ellsworth, Finnegan Lake, Dominick Lake, Watson Lake, Bingham and
Kennedy Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 4.
 Highway 2 between mile markers 111 and 134.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4204 10243 4223 10239 4218 10193 4193 10200
TIME...MOT...LOC 0426Z 284DEG 14KT 4213 10233

CDC
Special weather statement, Jul 17, 12:10 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
1110 PM MDT Fri Jul 16 2021

NEZ022-023-035-170615-
Grant NE-Arthur NE-Garden NE-
1110 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 1215 AM
MDT...

At 1110 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Ashby, or 24 miles northwest of Arthur, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sand Puddin Lake, Swede Lake, Velma, Jensen Lake, Green Lake and
Bourquim Hill.

This includes Highway 61 between mile markers 127 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4183 10217 4195 10199 4176 10149 4148 10185
TIME...MOT...LOC 0510Z 319DEG 20KT 4184 10202

CDC
Special weather statement, Jul 17, 12:12 AM CDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
1212 AM CDT Sat Jul 17 2021

NEZ025-026-038-170615-
Custer NE-Thomas NE-Blaine NE-
1212 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...
SOUTHWESTERN BLAINE AND EAST CENTRAL THOMAS COUNTIES UNTIL 115 AM
CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Halsey, or 18 miles east of Thedford, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Anselmo, Dunning, Halsey, Victoria Springs State Recreation Area,
Milburn, Milburn Diversion Dam State Wildlife Management Area and
Linscott.

This includes the following highways...
 Highway 2 between mile markers 228 and 264.
 Highway 92 between mile markers 259 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4184 10031 4208 10014 4169 9964 4138 9998
TIME...MOT...LOC 0512Z 323DEG 27KT 4194 10022

CDC
Special weather statement, Jul 17, 12:31 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
1231 AM CDT Sat Jul 17 2021

NEZ057-059-170615-
Lincoln NE-Keith NE-
1231 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH AND LINCOLN
COUNTIES UNTIL 115 AM CDT/1215 AM MDT/...

At 1229 AM CDT/1129 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Lemoyne to near North Platte Airport. Movement was southeast at 40
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
North Platte, Sutherland, Hershey, Paxton, Brady, Maxwell,
Wellfleet, Dickens, Sarben, Sutherland Reservoir, Lake Maloney,
North Platte Airport, Keith, Cottonwood Canyon, Coker, Jeffrey
Canyon, O'Fallons, Nevens, Big Bald Hill and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 15.
 Interstate 80 in Nebraska between mile markers 146 and 201.
 Highway 83 between mile markers 55 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4073 10094 4073 10024 4137 10044 4138 10118
      4139 10166
TIME...MOT...LOC 0529Z 324DEG 41KT 4140 10165 4110 10073

CDC
Special weather statement, Jul 17, 1:07 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
107 AM CDT Sat Jul 17 2021

NEZ026>028-038-170645-
Loup NE-Custer NE-Garfield NE-Blaine NE-
107 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOUP...SOUTHWESTERN GARFIELD...
CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Rose to 8 miles northwest
of Callaway. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Broken Bow, Burwell, Taylor, Callaway, Sargent, Ansley, Merna,
Oconto, Anselmo, Comstock, Berwyn, Victoria Springs State Recreation
Area, Calamus Reservoir, Weissert, Westerville, Lillian, Milburn,
Walworth, Virginia Smith Dam and Lodi.

This includes the following highways...
 Highway 183 between mile markers 84 and 144.
 Highway 2 between mile markers 257 and 298.
 Highway 92 between mile markers 259 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 9891 4174 9921 4140 9921 4106 9951
      4106 10007 4139 10015 4208 9944 4180 9886
TIME...MOT...LOC 0607Z 318DEG 27KT 4204 9939 4139 10000

CDC
Special weather statement, Jul 17, 1:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
112 AM CDT Sat Jul 17 2021

NEZ038-059-071-170715-
Custer NE-Frontier NE-Lincoln NE-
112 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRONTIER...SOUTHERN
LINCOLN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 215 AM CDT...

At 111 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sutherland Reservoir to near Lake Maloney to
near Brady. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Curtis, Sutherland, Brady, Eustis, Wellfleet, Moorefield, Maywood,
Cottonwood Canyon, Jeffrey Canyon, Vroman, Somerset and Dancing Leaf
Earth Lodge.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 155 and 162, and
between mile markers 187 and 208.
 Highway 83 between mile markers 43 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 10061 4117 10123 4108 10068 4105 10023
      4070 10022 4070 10005 4056 9998 4051 9999
TIME...MOT...LOC 0611Z 311DEG 33KT 4110 10111 4098 10075 4099 10034

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:46 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan59 min
Jul 16, 8:13 PM CDTSevere Thunderstorm WarningLBFSheridan32 min
Jul 16, 8:42 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Jul 16, 9:29 PM CDTSpecial Weather StatementLBFCherry46 min
Jul 16, 9:44 PM CDTSpecial Weather StatementLBFSheridan31 min
Jul 16, 10:13 PM CDTSpecial Weather StatementLBFCherry62 min
Jul 16, 10:15 PM CDTSpecial Weather StatementLBFArthur, Grant, Hooker60 min
Jul 16, 10:42 PM CDTSpecial Weather StatementLBFSheridan33 min
Jul 16, 11:11 PM CDTSpecial Weather StatementLBFBlaine, Brown, Logan, Thomas64 min
Jul 16, 11:14 PM CDTSpecial Weather StatementLBFArthur, Keith, McPherson61 min
Jul 16, 11:15 PM CDTSpecial Weather StatementLBFSheridan60 min
Jul 16, 11:26 PM CDTSpecial Weather StatementLBFGrant49 min
Jul 17, 12:10 AM CDTSpecial Weather StatementLBFArthur65 min
Jul 17, 12:12 AM CDTSpecial Weather StatementLBFBlaine63 min
Jul 17, 12:31 AM CDTSpecial Weather StatementLBFLincoln44 min
Jul 17, 1:07 AM CDTSpecial Weather StatementLBFCuster, Loup38 min
Jul 17, 1:15 AM CDTSpecial Weather StatementLBFArthur45 min
Jul 17, 2:11 AM CDTSpecial Weather StatementLBFFrontier64 min
Jul 17, 2:13 AM CDTSpecial Weather StatementLBFGarfield, Wheeler62 min
Jul 17, 2:55 AM CDTAreal Flood AdvisoryLBFFrontier58 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.